At Live Well we have a lot of very health conscious clients as you’d probably expect at a wellness centre. One of the benefits of taking care of your health seems to be that, in comparison to the norm, many of our clients are on very few if any medications even into a ripe old age.
Unfortunately, it’s much more likely to be on multiple medications for the common ailments of our times such as high blood pressure, high cholesterol, or depression to name just a few. In 2017, 28.5% of older people, or around a million Australians, regularly took five or more medications. That figure, according to a recent joint study by UNSW and University of WA, found that the number had jumped by 52% between2006 and 2017 despite the well-established evidence that polypharmacy (taking more than 5 medications concurrently) places people at a higher risk of harm.
Just to be clear that’s not to say well prescribed medication isn’t vitally important, it’s obviously much better to be on high blood pressure medication than to be at risk of getting a stroke. Equally it’s not the case that every incidence of someone being on 5 or medication it is problematic or unwarranted. The problem is when prescription cascade occurs which means the side effect(s) of one medication is misdiagnosed as a new condition that in turn requires a new medication.
In one example an elderly woman developed a cough, which was not recognised as being caused by the ACE inhibitor she was taking for high blood pressure, so she was given a codeine-based cough suppressant. When the cough persisted, an antibiotic was started. When the antibiotic caused diarrhoea, the patient was hospitalised for delirium and severe diarrhoea. If the cough was correctly diagnosed as a side effect of the ACE inhibitor she would have avoided the whole misfortune.
Two common examples of these prescription cascades include NSAIDs (aspirin,ibuprofen etc.) causing high blood pressure and leading to the prescription of antihypertensives and high blood pressure medications leading to dizziness and a new medication being prescribed for the dizziness.
The key is to be alert to any new symptoms that arise when you start a new medication and discuss them with your GP at your earliest opportunity. It’s also important to regularly review your medications with your GP, including any medications that have been prescribed by a specialist, to ensure that they are all still necessary. What can often make the biggest difference in someone’s wellbeing is working with their GP to reduce the number of medications they’re taking.